North Carolina, 2019

Damaging Winds in North Carolina, May 30, 2019

May 30, 2019 · NWS RAH · 3 events in 2 counties and zones

Scattered showers and storms developed along a surface trough across the area during the afternoon, then shift to the south and east. A few of these storms became severe and produced damaging winds across the southern Coastal Plain of central North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered showers and storms developed along a surface trough across the area during the afternoon, then shift to the south and east. A few of these storms became severe and produced damaging winds across the southern Coastal Plain of central North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 30, 2:35 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, May 30, 2:35 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
335 PM EDT Thu May 30 2019

.SYNOPSIS...
A persistent ridge of high pressure across the southeastern U.S.
will shift south and west away from our region over the next few
days. An upper level disturbance and cold front will move across the
Carolinas and Virginia on Friday and Friday night. Another cold
front will move through the area on Sunday and Sunday night.
&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 335 PM Thursday...

Latest surface analysis continues to show a persistent Bermuda high
pressure across the subtropical Atlantic with a surface trough
extending from near the Washington DC area south through the
Piedmont of VA and the Carolinas. A cold front extended from near
the NYC area west into the OH Valley and then southwest in
the MS Valley.

A deep mixed layer has developed across central NC with fair weather
cumulus clouds based between 8 and 9kft. The mixing has allowed
surface dew points to drop into the upper 50s to lower 60s in most
areas. The modest dew points has limited the instability with most
of central NC only weakly to nearly moderately unstable with MLCAPE
values approaching 1000 J/kg. Not surprisingly the boundary layer
features steep lapse rates with low level lapse rates analyzed
between 9 and 9.5 deg C. A couple of disturbances in the
southwesterly flow aloft will move across NC and VA during the next
24 hours including a short wave trough across moving across the
southern Appalachians.

Expect to see a little bit more convection today than yesterday but
it should still be limited. The main focus will be near the inland
penetrating sea breeze in the Coastal Plain. Other isolated
convection or convective clusters will move east from the southern
Appalachians late this afternoon and evening. A few CAMs suggest a
couple of storms may leak east out of the mountains late tonight.
Given the steep lapse rates and DCAPE values exceeding 1700 J/Kg
across the Coastal Plain, if deep convection develops, a damaging
wind threat exists. Still, most of the central NC will remain dry
this afternoon through tonight. Lows tonight will drop back in to
the upper 60s to lower 70s. -Blaes
&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 300 PM Thursday...

An upper level shortwave will swing through the OH Valley and into
the Mid-Atlantic on Friday aft/eve. The reflection at the surface
will be seen in the form of increasing frontogenesis over central
NC. The surface front will quickly push offshore overnight as the
low swings eastward through the region. The strengthening of the
surface low and front over the area combined with sufficient forcing
aloft will likely result in shower and thunderstorm activity during
the afternoon and evening. There will be sufficient CAPE (1500-2200
J/Kg) and effective shear (35-50 kts) with PWATs topping out in the
1.5-1.8 inch range to result in strong to severe storms across
central NC. All of central NC is in at least a Marginal Risk, with
the eastern half of the area in a Slight Risk for Friday. Highs may
be impacted by the storms depending on their timing, but for now
expect highs in the mid 80s NW to low 90s SE. Overnight lows in the
mid 60s expected.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 315 PM Thursday...

There will be a notable pattern shift for the extended forecast
period, with near to only slightly above normal temperatures.

Saturday through Tuesday: The sub-tropical ridge will shift
westward, building over TX and into the Plains. The upper level low
over eastern Canada will migrate southward into the Great Lakes
region, slowly shifting eastward into and through New England. As a
result, northwest flow aloft will dominate over the Carolinas. The
occasional afternoon shower/storm cannot be ruled out, but
otherwise expect a primarily dry forecast through Tuesday. Monday
and Tuesday will feel quite nice, with highs in the low to mid 80s
and lows in the mid 50s to low 60s.

Wednesday and Thursday: As the low lifts away from New England, the
sub-tropical ridge will again shift eastward and ridge into the
Southeast and Mid-Atlantic regions Wednesday and Thursday. The
medium-range models suggest the ridge will be a bit weaker and a tad
more suppressed south than this past week, which may allow for more
showers and thunderstorms to move into the area Wed/Thu, though
confidence is still on the low side at this time. Temperatures will
moderate once again, with highs in the mid 80s to low 90s and lows
in the mid to upper 60s.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
As of 225 PM Thursday...

24 hour TAF period: VFR conditions are expected across most of
central NC for most of the next 24 hours as an exiting ridge of high
pressure still exerts its control on our weather. Expect a slight
increase in convective activity across the area this afternoon and
evening with the next chance of convection this afternoon and
evening in the southern Coastal Plain near the sea breeze. In
addition, isolated convection is possible in the Piedmont,
especially across the north, where an upper level disturbance moves
across the area this evening. The convection should be isolated and
will limit the mention of thunderstorms in the TAFs. Otherwise,
widespread VFR conditions are expected with multiple SCT to
occasional BKN cloud layers at around 6-8kt and 12kft and 25kft.
Surface winds from the southwest at around 10kts with gusts of 15 to
occasionally 20kts are expected this afternoon. Winds will decrease
to 5 to 10kts tonight and increase again from the west and northwest
in the Triad and the southwest elsewhere on Friday.

Looking beyond 18Z Friday: Scattered storms are expected to move
into the Triad terminals by early afternoon Friday then spread east
and move across the Piedmont and eventually the Coastal Plain by
early evening. Expect a period of sub-VFR conditions and gusty winds
with the convection. VFR conditions should return on Saturday before
another cold front passes through late Sunday bringing another round
of scattered storms. Fair and quiet weather will return for Monday
and Tuesday. -Blaes
&&

.CLIMATE...
Here are the record high temperatures and high minimum temperatures
and the year they were set for May 30th:

DATE            RDU                  GSO                 FAY
            High    Hi Min      High    Hi Min      High     Hi Min
MAY 30TH   95/1895  73/2018    97/1914  71/2018    97/1941   73/2018

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...KC
LONG TERM...KC
AVIATION...Blaes
CLIMATE...RAH Staff
Hazardous weather outlook, May 30, 3:39 AM EST, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
439 AM EDT Thu May 30 2019

NCZ007>011-021>028-038>041-073>076-083-084-310930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Stanly-Montgomery-Moore-Lee-Anson-Richmond-
439 AM EDT Thu May 30 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hot temperatures peaking in the lower to mid 90s are expected again
today. People are encouraged to reduce time spent outdoors, take
frequent breaks in air conditioning or shade, and stay well
hydrated.

In addition, the combination of low humidity, gusty winds, and very
dry tree litter and other fuels will increase the risk of adverse
fire behavior today. Extra caution should be exercised during any
outdoor burning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong storms are possible Friday afternoon through early evening.
Wind gusts over 50 mph and large hail are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ042-043-077-078-085-086-088-089-310930-
Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
439 AM EDT Thu May 30 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hot temperatures peaking in the upper 90s to around 100 degrees are
expected again today. People are encouraged to greatly reduce time
spent outdoors, take frequent breaks in air conditioning or shade,
and stay well hydrated.

In addition, the combination of gusty winds and very dry tree litter
and other fuels will increase the risk of adverse fire behavior
today. Extra caution should be exercised during any outdoor burning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong storms are possible Friday afternoon through early evening.
Wind gusts over 50 mph and large hail are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 30, 4:45 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
545 PM EDT Thu May 30 2019

NCZ042-043-078-302245-
Johnston NC-Wayne NC-Wilson NC-
545 PM EDT Thu May 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...EASTERN
WILSON AND EAST CENTRAL JOHNSTON COUNTIES UNTIL 645 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Smithfield, moving northeast at 30 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Wilson, Fremont, Princeton, Lucama, Stantonsburg, Black Creek,
Pikeville, Saratoga, Eureka and Nahunta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3557 7782 3550 7783 3540 7817 3549 7824
      3583 7776 3574 7772 3568 7766
TIME...MOT...LOC 2145Z 240DEG 26KT 3548 7816

JFD
Special weather statement, May 30, 5:20 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
620 PM EDT Thu May 30 2019

NCZ042-077-078-085-086-088-089-302315-
Scotland NC-Johnston NC-Sampson NC-Hoke NC-Harnett NC-Wayne NC-
Cumberland NC-
620 PM EDT Thu May 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTLAND...NORTHWESTERN
WAYNE...NORTHWESTERN SAMPSON...HARNETT...CUMBERLAND...JOHNSTON AND
HOKE COUNTIES UNTIL 715 PM EDT...

At 618 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 10 miles northwest of
Goldsboro to near Laurinburg. Movement was east at 30 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Fayetteville, Laurinburg, Smithfield, Raeford, Lillington, Fort
Bragg, Dunn, Benson, Godwin and Pope AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3475 7961 3478 7965 3486 7960 3517 7915
      3517 7910 3520 7911 3539 7899 3550 7872
      3570 7831 3545 7801 3493 7899 3495 7904
      3483 7919 3484 7935 3481 7935 3472 7945
TIME...MOT...LOC 2218Z 252DEG 26KT 3545 7814 3480 7951

JFD

The radar

The Raleigh/Durham radar (KRAX), 72 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
May 30, 5:29 PM EST
Where
Cumberland County, 1.32 mi WNW of (Fbg)ft Bragg
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -79.020

Measured severe wind gust at KPOB.

Thunderstorm Wind, Cumberland

When
May 30, 5:45 PM EST
Where
Cumberland County, 0.69 mi S of Shaw Hgts
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.140, -78.930

Measured severe wind gust at KFBG.

Thunderstorm Wind, Wayne

When
May 30, 7:19 PM EST
Where
Wayne County, 2.29 mi NE of Williams Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
35.204, -77.952

Several trees were reported down on Pineview Cemetery Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828260, 828261, 828258.